Hail, Elbert
- When
- July 12, 3:23 PM MST
- Where
- Elbert County, 4.23 mi SW of Kiowa
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.310, -104.530
Severe thunderstorms developed over parts of Adams, Denver and Elbert Counties. Two tornadoes touched down briefly in Elbert County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms developed over parts of Adams, Denver and Elbert Counties. Two tornadoes touched down briefly in Elbert County. In addition, the storms produced hail from quarter to golfball size, and wind gusts to near 70 mph. The wind downed a tree in Adams County. In Weld County, heavy rain and flash flooding caused widespread field flooding. Several county roads were washed out near Pawnee National Grassland. Another flash flood occurred in Elbert County, between Kiowa, Elizabeth and Agate.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 12, 2:19 PM MST, 1 hour 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 319 PM MDT TUE JUL 12 2011 .SHORT TERM...SOUTHWEST FLOW ALOFT CONTINUES TO PUMP MONSOONAL MOISTURE OVER THE STATE TODAY. A SHORT WAVE OVER EASTERN ARIZONA AND WESTERN NEW MEXICO WILL ROTATE NORTHEAST OVER THE STATE TONIGHT. AIRMASS QUITE MOIST WITH PRECIPITABLE WATER VALUES OF 1.2 TO 1.6 INCHES WHICH IS TWO STANDARD DEVIATIONS ABOVE NORMAL. DEW POINTS WILL RANGE FROM THE UPPER 50S TO LOWER 60S. CAPES THIS EVENING WILL BE UP TO 1500 J/KG. LIFT FROM THE APPROACHING WAVE COMBINED WITH THE MOISTURE AND INSTABILITY WILL PRODUCE NUMEROUS THUNDERSTORMS THIS EVENING. BECAUSE OF THE AMPLE MOISTURE...VERY HEAVY RAIN AND FLASH FLOODING WILL BE POSSIBLE. AN EASTERLY UPSLOPE WIND AT THE SURFACE ALONG WITH SOUTH-SOUTHWEST WINDS ALOFT WILL PRODUCE FAVORABLE SHEAR FOR REGENERATION OF CELLS OR THE SAME AREA. THUNDERSTORMS WILL FIRE OVER THE HIGHER TERRAIN THIS AFTERNOON AND SLOWLY SPREAD EAST THROUGH THE LATE AFTERNOON AND EVENING HOURS. A CAP OVER THE EASTERN PLAINS WILL SQUASH MOST CONVECTION UNTIL THIS EVENING. THE AIRMASS DRIES BUT REMAINS MOIST WEDNESDAY WITH PRECIPITABLE WATER VALUES OF 0.9 TO 1.3 INCHES. CAPES WILL CLIMB TO 1500-2000 J/KG WEDNESDAY AFTERNOON. WILL NOT HAVE THE SUPPORT OF A SHORT WAVE PASSING OVER THE AREA LIKE TODAY. THIS WILL LIKELY KEEP THE AMOUNT OF CONVECTION SCATTERED. BECAUSE OF THE MOIST AIRMASS...THE THREAT FOR HEAVY RAIN CONTINUES. .LONG TERM...FOR WEDNESDAY NIGHT...SCATTERED CONVECTION TO CONTINUE ACROSS AREA DURING THE EVENING. NOT MUCH IN THE WAY OF ANY QG ASCENT TO KEEP STORMS GOING BEYOND MIDNIGHT...SO WILL END PRECIPITATION CHANCES BY 06Z. CROSS SECTIONS STILL SHOW DECENT LAPSE RATES FOR A CHANCE OF THUNDER. PRECIPITABLE WATER VALUES LOWER SLIGHTY TO AROUND AN INCH...ENOUGH FOR SOME STORMS TO PRODUCE BRIEF HEAVY RAIN. FOR THURSDAY AND FRIDAY...LITTLE CHANGE IN THE OVERALL PATTERN AS MODELS SHOW RIDGE CENTERED OVER TEXAS. PERSISTANT MOISTURE FLOW TO CONTINUE OVER AREA... WITH PRECIPITABLE WATER VALUES HOVERING AROUND AN INCH. MODELS INDICATING MOST OF THE QPF ACROSS MOUNTAINS AND FOOTHILLS EACH AFTERNOON AND EVENING...LESS ACROSS PLAINS. CAN'T FIND MUCH IN THE WAY OF ANY DYNAMICS TO PROVIDE FOCUS FOR HIGHER POPS...SO WILL CONTINUE THE CHANCE POPS FOR THE MOUNTAINS...FOOTHILLS AND ADJACENT PLAINS...WITH LOWER POPS FURTHER EAST. MODELS SHOW CENTER OF RIDGE SLIDING NORTHEAST INTO KANSAS AND MISSOURI ON SATURDAY...REMAINING IN THAT VICINITY THROUGH TUESDAY. THIS WILL KEEP COLORADO UNDER SOUTHWEST FLOW ALOFT. THE MODELS ARE ALSO PERSISTANT IN BRINGING MOISTURE ACROSS THE AREA...SO WILL KEEP THE CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS GOING EACH DAY...MAINLY MOUNTAINS AND FOOTHILLS. OVERALL TEMPERATURES TO REMAIN NEAR OR SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD. && .AVIATION...THUNDERSTORMS WILL SPREAD EAST OF THE HIGH COUNTRY LATE THIS AFTERNOON AND EVENING. A CAP OVER THE PLAINS...PLUS A MORE NORTHERLY STORM MOVEMENT WILL DELAY CONVECTION A COUPLE HOURS COMPARED TO PREVIOUS AFTERNOONS. EXPECT THE BEST CHANCE FOR STORMS TO OCCUR 23-03Z. STORMS MAY LINGER AS LATE AS 06Z. STORMS WILL BE RATHER SLOW MOVING SO COULD SEE MVFR CONDITIONS DUE TO HEAVY RAINFALL AT TIMES. SMALL HAIL AND GUSTY OUTFLOW WINDS TO 40 KNOTS WILL ALSO BE POSSIBLE WITH THE STORMS. WITH ABUNDANT LOW LEVEL MOISTURE AND LIGHT WINDS...COULD SEE ANOTHER ROUND STRATUS DEVELOP AFTER MIDNIGHT WITH SOME FOG INTO WEDNESDAY MORNING. && .HYDROLOGY...FLASH FLOOD THREAT WILL BE ELEVATED THIS AFTERNOON AND EVENING AS POTENTIAL FOR HEAVY RAINFALL WILL INCREASE EAST OF THE DIVIDE AND ALONG THE FRONT RANGE. RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE POSSIBLE WITH LOCALLY HIGHER AMOUNTS UP TO 4 INCHES POSSIBLE IF THUNDERSTORM CELLS TRAIN ACROSS THE SAME AREAS. SIGNIFICANT MOUNTAIN SNOWMELT RUNOFF CONTINUES ABOVE 12000 FEET. SEVERAL STREAMS CONTINUE TO RUN NEAR TO ABOVE BANKFULL IN THE HIGH COUNTRY. STREAM LEVELS ARE GENERALLY EXPECTED TO SLOWLY DECREASE OVER THE NEXT SEVERAL DAYS BUT HEAVY RAINFALL FROM THUNDERSTORMS THIS AFTERNOON AND EVENING COULD BRING RAPID RISES TO ALREADY SWOLLEN STREAMS. THUNDERSTORM COVERAGE WILL DECREASE WEDNESDAY AND THURSDAY WITH LESS RAINFALL EXPECTED. HOWEVER ISOLATED HEAVY RAIN WILL REMAIN POSSIBLE WEDNESDAY. FLOOD ADVISORIES... THE COLORADO RIVER IN GRAND COUNTY THROUGH THURSDAY EVENING. THE ST. LOIUS CREEK IN EASTERN GRAND COUNTY THROUGH WEDNESDAY EVENING. BIG THOMPSON RIVER THROUGH ESTES PARK IN LARIMER COUNTY THROUGH FRIDAY AFTERNOON. BLUE RIVER IN SUMMIT COUNTY THROUGH THURSDAY EVENING. && .BOU WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 6 PM MDT THIS EVENING THROUGH 6 AM MDT WEDNESDAY FOR COZ042-044>046-048>051. FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR COZ035-036- 038>041-043. FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING FOR COZ033-034. && SHORT TERM...MEIER LONG TERM....D-L AVIATION...MEIER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1021 AM MDT TUE JUL 12 2011 COZ030>051-131200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1021 AM MDT TUE JUL 12 2011 ...FLASH FLOOD WATCH FOR THE MOUNTAINS...FOOTHILLS AND FRONT RANGE URBAN CORRIDOR THIS AFTERNOON AND EVENING... ...FLASH FLOOD WATCH FOR THE NORTHEAST PLAINS OF COLORADO TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND FOOTHILLS THIS AFTERNOON. THE STORMS WILL SPREAD EAST ACROSS THE URBAN CORRIDOR AND EASTERN PLAINS LATE THIS AFTERNOON AND EVENING. THE STORMS WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN WITH RAINFALL AMOUNTS OF 1 TO 2 INCHES IN THE MOUNTAINS AND FOOTHILLS WITH LOCALLY UP TO 3 INCHES IN A FEW SPOTS. OVER THE FRONT RANGE URBAN CORRIDOR AND NORTHEAST PLAINS...RAINFALL AMOUNTS OF UP TO 2 INCHES WILL BE POSSIBLE WITH LOCALLY UP TO 4 INCHES IN A FEW AREAS. WITH RIVERS AND STREAMS ALREADY RUNNING HIGH DUE TO PREVIOUS SNOWMELT...HEAVY RAINS COULD QUICKLY LEAD TO FLASH FLOODING IN THE MOUNTAINS AND FOOTHILLS AND IN THE FOUR MILE BURN AREA OF BOULDER COUNTY. ROCK AND MUDSLIDES WILL ALSO BE POSSIBLE IN THE MOUNTAINS AND FOOTHILLS. AT LOWER ELEVATIONS...ADDITIONAL HEAVY RAINS ON TOP OF SATURATED SOILS FROM PREVIOUS RAINFALL THE PAST WEEK COULD QUICKLY LEAD TO FLASH FLOODING AS WELL. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER NORTHEAST COLORADO WITH HAIL TO ONE INCH IN DIAMETER AND WINDS GUSTS TO 60 MPH. IN ADDITION...A BRIEF TORNADO COULD ALSO OCCUR. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA THROUGH THE PERIOD. TEMPERATURES WILL HOVER AROUND SEASONAL NORMALS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT BUT RAINFALL REPORTS WILL BE APPRECIATED DUE TO THE POTENTIAL FOR VERY HEAVY RAIN. MEIER/D-L
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
321 PM MDT TUE JUL 12 2011
COZ033>035-122200-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/NORTHWEST
BOULDER COUNTIES ABOVE 9000 FEET CO-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST
BOULDER/GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET CO-
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO-
321 PM MDT TUE JUL 12 2011
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR
SOUTH CENTRAL LARIMER COUNTY
NORTHWESTERN BOULDER COUNTY
AT 318 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING MARBLE SIZE HAIL...AND WIND GUSTS
TO AROUND 45 MPH. THIS STORM WAS LOCATED 3 MILES SOUTHWEST OF
MEEKER PARK...OR 36 MILES SOUTHWEST OF FORT COLLINS...MOVING
NORTHEAST AT 15 MPH.
LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO LONGS
PEAK...MEEKER PARK...ESTES PARK AND ALLENSPARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING DANGEROUS CLOUD-TO-GROUND LIGHTNING. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING LAND LINE TELEPHONES UNLESS IT IS AN EMERGENCY.
TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE
THUNDERSTORM APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE IN DANGER OF BEING STRUCK BY LIGHTNING.
HEAVY RAINFALL UP TO A HALF INCH IN UNDER 25 MINUTES MAY ALSO OCCUR
WITH THIS STORM...WHICH MAY FLOOD LOW-LYING AREAS SUCH AS DITCHES...
GULLIES AND SMALL CREEKS. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4039 10560 4037 10531 4021 10544 4012 10557
4018 10566
TIME...MOT...LOC 2118Z 223DEG 12KT 4021 10557
BAKERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
416 PM MDT TUE JUL 12 2011
COZ041-046-122315-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY CO-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
416 PM MDT TUE JUL 12 2011
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR
NORTHWESTERN ELBERT COUNTY
AT 413 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND GUSTS TO
AROUND 50 MPH. THIS STORM MAY ALSO PRODUCE A BRIEF FUNNEL CLOUD.
THIS STORM WAS LOCATED 4 MILES SOUTH OF ELIZABETH...OR 33 MILES
NORTH OF COLORADO SPRINGS...MOVING NORTHEAST AT 10 MPH.
LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO PONDEROSA
PARK...KIOWA AND ELIZABETH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS FROM THIS STORM MAY BE STRONG ENOUGH TO BLOW
AROUND LOOSE OBJECTS SUCH AS OUTDOOR PATIO FURNITURE AND TRASH CANS.
HEAVY RAINFALL UP TO A HALF INCH IN UNDER 20 MINUTES FROM THIS STORM
MAY FLOOD LOW-LYING AREAS SUCH AS DITCHES...GULLIES AND UNDERPASSES.
DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
&&
LAT...LON 3926 10466 3952 10465 3956 10452 3956 10432
3930 10441 3922 10455
TIME...MOT...LOC 2213Z 220DEG 8KT 3931 10458
BAKERThe Denver radar (KFTG), 53 km away, was scanning. The volume nearest the first event began at 22:21 UTC.
6 hail, 3 thunderstorm wind, 2 tornado, 2 flash flood. Local standard time, as filed.
A tornado touched down briefly and knocked down approximately 20 large ponderosa pines.
A thunderstorm produced very heavy rain, 5 inches in less than 3 hours. Flash flooding made unpaved roads impassable as a fast moving current, about 6 inches deep and a city block wide, inundated County Road 166, west of Ridge Road. In the Chaparrel Subdivision, southwest of Agate, Flooding was also reported along Emerald Trail, Topaz and Amethyst Drives, making those roadways impassable as well. Extensive field flooding was also reported.
A tornado touched down briefly but did no damage.
Intense thunderstorm winds toppled a large tree.
Thunderstorms produced very heavy rainfall, from 3.5 to 6 inches, and caused widespread field flooding and washed out several roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2011Every state in 2011This day in weather historyThe tornado archive for Colorado, 2011Warnings in Colorado, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319473, 319472, 319471, 319475, 319474, 339301, 319477, 319476, 319478, 319480, 319481, 319482, 338805.